Print this page

I feel exhausted and light-headed after acupuncture. Should I continue treatment?

Q: I am 78 and had my third session of acupuncture yesterday to relieve soft tissue problems in my upper leg and hip. I had six needles. Today I feel exhausted, light headed as if I had vertigo and my eyes are jumpy and feel as though they are trying to cross. I feel very unsafe walking about. Would you advise me to discontinue the acupuncture?

A: We are sorry to hear of your problems. In our experience it is possible to have short term adverse effects from treatment, but these generally last for a maximum of 48 hours, if that, and then vanish.

There are a number of reasons why this can happen. As you are aware, treatment is aimed at restoring the flow of energy in the body, and this can quite often produce some odd reactions as the body adjusts. Occasionally the treatment can be a little too energetic for someone, and the practitioner needs to be made aware of this so that they can reduce the number of needles and use less manipulation. Some people are very sensitive to treatment, and can react over-strongly, although the fact that this has happened after your third treatment would suggest that this is not the reason. Sometimes it can be as simple as the fact that the treatment took place on an empty stomach, and the body is a little ungrounded and over-reactive.

In any event, there is no reason to discontinue treatment, and every reason to discuss what has happened with the practitioner. All of us are more than happy to talk to patients who experience odd reactions to treatment, and in this case the person will know exactly what they did and why, and perhaps be able to make sense of the reactions. This should give you the reassurance you need.

However, we do have to add one word of caution. Just because something happens after treatment does not mean that it has happened because of it, and we have seen cases where people have experienced some odd problems after treatment which were entirely coincidental. If the feelings persist for more than 48 hours you might want to contact your GP just to make sure that this is not something entirely separate.

The most likely explanation is that it is a period of adjustment after an effective treatment, and we hope that by the time you are reading this everything has reverted to normal, hopefully with an improvement in the problems which took you to treatment initially. If this isn't the case, though, then a call to your GP would be advisable.